Virginia, 2008Debris Flow in Virginia, July 6, 2008
July 6, 2008 · NWS RNK · 1 event in 1 county or zone
Showers and thunderstorms developed along a stationary front. One of these storms produced enough rainfall to allow for a debris flow of mud and a tree to take place.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a stationary front. One of these storms produced enough rainfall to allow for a debris flow of mud and a tree to take place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 2:20 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 6, 2:20 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN JUL 6 2008
.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL PUSH
SLOWLY EASTWARD OVER THE NEXT SEVERAL DAYS LEAVING THE REGION IN A
A BROAD...BUT WEAK SOUTHWEST FLOW. HIGH HUMIDITY AND WARM
TEMPERATURES ALONG WITH SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED ACROSS THE REGION AHEAD OF THIS UPPER SYSTEM.
&&
.NEAR TERM /THROUGH MONDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS
EVENING WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY SHIFTING
TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. STORMS ARE MOVING SLOW
AND HEAVY RAIN IS EXPECTED WITH ANY OF THE STRONGER CELLS. STORM
COVERAGE WILL DIMINISH THROUGH THE OVERNIGHT HOURS WITH FOG
DEVELOPING. AREAS OF DENSE IS POSSIBLE IN MOUNTAIN VALLEYS TOWARDS
SUNRISE. OVERNIGHT TEMPERATURES WILL REMAIN MUGGY WITH LOWS IN THE
60S TO NEAR 70 IN THE PIEDMONT.
UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST AND WILL LIKELY BE
CENTERED OVER THE GREENBRIER VALLEY TOMORROW. THE BERMUDA HIGH
CONTINUES TO BLOCK THIS FEATURE WHICH WILL KEEP UNSETTLE SCATTERED
CONVECTION OVER THE AREA. LIKE THE LAST COUPLE OF DAYS...CONVECTION
TO START FIRING AROUND NOON ACROSS THE WEST...THEN DRIFTS TO THE EAST
IN THE AFTERNOON. STORMS THAT DEVELOP WILL BE SLOW MOVING WITH HEAVY
DOWNPOURS. AREAS SEEING CONVECTION EARLY MAY STRUGGLE TO REACH
80...ESPECIALLY IN THE HIGHER ELEVATIONS. MOUNTAIN SITES WITH LATER
ARRIVAL OF STORMS COULD WARM INTO THE LOWER TO MID 80S. EASTERN
SITES SHOULD WARM TO NEAR NORMAL WITH MID TO UPPER 80S...POSSIBLY 90
TOWARD SOUTHSIDE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
UPPER LEVEL LOW TO OPEN AS A TROUGH AND BE ALONG THE SPINE OF THE
APPALACHIANS MONDAY NIGHT. SHORT WAVES RIDING ALONG THIS TROUGH
AND WITH A SATURATED ATMOSPHERE...CAN NOT RULE OUT AN ISOLATED
SHOWER THROUGH THE OVERNIGHT. SOME DRY AIR MAY ENTRAIN INTO THE
REGION IN THE UPPER LEVELS AND WITH LOSE OF HEATING...THERE MAY
NOT BE ANY SHOWERS THROUGH TUESDAY MORNING. WILL AT LEAST KEEP 20
POPS TO COVER FOR THIS UNCERTAINTY. ON THE OTHER HAND...FOG IS A
GOOD POSSIBILITY WITH LIGHT WINDS AND SATURATED LOW LEVELS. PATCHY
DENSE FOG IS LIKELY ACROSS THE MOUNTAIN VALLEYS WITH VISIBILITIES
UNDER A MILE. OTHER AREAS WILL ALSO SEE SOME FOG BY SUNRISE
TUESDAY MORNING WITH VISIBILITIES BEING 4-6 MILES.
FOG WILL BURN OFF SLOWLY IN THE MORNING...THEN AN UPPER LEVEL TROUGH
AND A SURFACE LEE TROUGH WILL COMBINE TO GENERATE CONVECTION DURING
THE EARLY AFTERNOON AND EVENING HOURS. GFS STILL SHOWING THE UPPER
LEVEL TROUGH SLOWLY PROGRESSING TO THE EAST COAST WHILE MAINTAINING
A STUBBORN BERMUDA HIGH. WILL CONTINUE TO CARRY SLIGHT/CHANCE
POPS...ESPECIALLY IN THE PIEDMONT...WITH UPPER LEVEL FEATURES
NEAR/OVER THE AREA.
TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST
WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S.
DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS
EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE
MOUNTAINS TO 90 IN THE PIEDMONT.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
COLD FRONT APPROACHES THE REGION WEDNESDAY WITH PREFRONTAL SHOWERS
BEGINNING ACROSS THE MOUNTAINS IN THE MORNING. DESPITE AN
INCREASING LOW LEVEL JET...EARLY ARRIVAL OF SHOWERS AND CLOUD
COVER WILL LIMIT SEVERE POTENTIAL. EAST OF THE BLUE
RIDGE...ESPECIALLY IN THE PIEDMONT AND ALONG THE NC/VA
BORDER...INSTABILITY AND ISOLATION WILL BE BETTER AND THEREFORE
STRONG STORMS COULD DEVELOP. THE COLD FRONT WILL SLOWLY MOVE
THROUGH THE REGION WEDNESDAY NIGHT. HOWEVER...THERE IS NOT MUCH
UPPER LEVEL PUSH WITH THE FRONT AND THEREFORE COULD GET HUNG UP
ACROSS SOUTHEAST PORTION OF THE CWA (SOUTHSIDE). THE DEW POINT
FRONT DOES NOT LOOK TO MOVE THROUGH THE REGION UNTIL 18Z THURSDAY.
I WILL HANG ON TO SOME POPS FOR COUNTIES ALONG THE NC/VA BORDER
THURSDAY MORNING...THEN HAVE A DRYING TREND FROM NORTH TO SOUTH IN
THE AFTERNOON.
A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY
NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS.
HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL
FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY
NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND
TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY.
THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL
BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS
TIME.
DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER
NEAR NORMAL THROUGH NEXT WEEKEND.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS AREA EXPECTED TO CONTINUE THROUGH
03-06Z...WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY
SHIFTING TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. BASED ON
CURRENT RADAR TRENDS HAVE ONLY INCLUDED TSRA IN THE BODY OF THE
TAF FOR BLF AND LWB. STORMS ARE MOVING SLOW AND HEAVY RAIN IS
EXPECTED WITH ANY OF THE STRONGER CELLS. OUTSIDE OF THE MVFR TO
IFR CONDITIONS WITH THE THUNDERSTORMS...CEILINGS AND VISIBILITIES
WILL BE VFR THROUGH 06Z.
MVFR FOG IS EXPECTED TO FORM AFTER 06Z WITH VISIBILITIES NOT
IMPROVING UNTIL AFTER SUNRISE ON MONDAY.
THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY. ANOTHER FRONT PASSES ACROSS THE MID
ATLANTIC REGION ON WEDNESDAY CONTINUING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jul 6, 5:03 AM EST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EDT SUN JUL 6 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
603 AM EDT SUN JUL 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE AGAIN LIKELY MONDAY AND TUESDAY ACROSS
MUCH OF THE AREA. HEAVY RAIN AND THE POTENTIAL FOR DAMAGING WIND
WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 6, 4:01 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUL 6 2008
NCZ001-062200-
ASHE NC-
501 PM EDT SUN JUL 6 2008
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM JEFFERSON...SOUTH TO TODD...MOVING SLOWLY
NORTHEAST.
EXPECT RAINFALL AMOUNTS OF BETWEEN ONE AND TWO INCHES OVER THE NEXT
HOUR...ESPECIALLY SOUTH OF WEST JEFFERSON. THIS WILL CAUSE LOW LYING
FLOODING AND PONDED WATER ON THE HIGHWAY.
IF TRAVELING...SLOW DOWN TO AVOID HYDROPLANING.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4.
WP
Special weather statement, Jul 6, 4:36 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SUN JUL 6 2008
VAZ010-011-WVZ044-062230-
BLAND VA-GILES VA-MONROE WV-
536 PM EDT SUN JUL 6 2008
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES NORTH OF MOUNTAIN LAKE TO 2
MILES SOUTHWEST OF PEARISBURG TO 8 MILES NORTHWEST OF
PULASKI...MOVING NORTH AT 14 MPH.
ETHIS LINE OF STORMS WILL BRING TORRENTIAL RAINS...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING TO AREA FROM WHITE GATE...NORTH
TO RICH CREEK...AND EAST TO PEARISBURG AND CASCADES.
EXPECT LOW LYING FLOODING OF DITCHES...CULVERTS AND OTHER POOR
DRAINAGE AREAS. BE ALERT TO WATER PONDED ON THE ROADS. SLOW DOWN TO
AVOID HYDROPLANING.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
WP
Special weather statement, Jul 6, 5:03 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT SUN JUL 6 2008
VAZ024-062245-
ROCKBRIDGE VA-
603 PM EDT SUN JUL 6 2008
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF ROCKBRIDGE BATHS...MOVING
NORTHEAST AT 16 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BROWNSBURG AT 615 PM EDT. ANOTHER STRONG THUNDERSTORM WAS 4
MILES WEST OF LEXINGTON...AND WILL AFFECT THE KERR CREEK AREA.
EXPECT RAINFALL AMOUNTS OF UP TO ONE INCH IN LESS THAN AN HOUR WITH
THIS STORM...AS IT STAYS JUST WEST OF INTERSTATE 81.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
WP
Special weather statement, Jul 6, 5:18 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN JUL 6 2008
VAZ013-014-062315-
PULASKI VA-MONTGOMERY VA-
618 PM EDT SUN JUL 6 2008
AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF RADFORD...OR ABOUT 3 MILES
NORTHWEST OF FAIRLAWN...MOVING EAST AT 12 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FAIRLAWN...AND RADFORD AT 625 PM
EDT...WALTON AT 635 PM EDT...PRICES FORK AT 645 PM EDT...BLACKSBURG
AT 705 PM EDT...AND CHRISTIANSBURG AT 710 PM EDT...
TORRENTAIL RAINS AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED FROM THIS
STORM.
MOVE INDOORS AND AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THIS
STORM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
WP
Local storm report, Jul 6, 5:46 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 1 W PRICES FORK 37.22N 80.52W
07/06/2008 E0.75 INCH MONTGOMERY VA TRAINED SPOTTER
HAIL LASTED FROM 634 PM UNTIL 639 PM IN LONGSHOP.
&&
WHPLocal storm report, Jul 6, 5:48 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PRICES FORK 37.22N 80.50W
07/06/2008 E0.88 INCH MONTGOMERY VA TRAINED SPOTTER
NICKEL HAIL OCCURRED FROM 645 PM UNTIL 647 PM.
&&
WHPDebris Flow, Giles
- When
- July 6, 5:49 PM EST
- Where
- Giles forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Heavy rain helped produce a mud slide that blocked Highway 42 at Poplar Hill. A tree also was caught in the flow and was across the road. Damage values are estimated.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123263.